Clinical Review

Lesson of the week: Persistent itching due to etherified starch plasma expander

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7092.1466 (Published 17 May 1997) Cite this as: BMJ 1997;314:1466
  1. E Lucy Speight, senior registrara,
  2. Ruth M MacSween, registrara,
  3. Alan Stevens, senior lecturerb
  1. a Department of Dermatology, University Hospital, Queen's Medical Centre, Nottingham NG7 2UH
  2. b Department of Histopathology, University Hospital, Queen's Medical Centre, Nottingham NG7 2UH
  1. Correspondence to: Dr Speight
  • Accepted 27 February 1997

Introduction

Etherified (hydroxyethyl) starch is a plasma expander commonly used in the treatment of hypovolaemia due to surgery, trauma, sepsis, or burns. It is also used to prime cardiopulmonary bypass machines,1 as a sedimenting agent to increase yields of granulocytes during leucapheresis,2 and to improve the microcirculation and tissue oxygenation–for example, in the treatment of sudden deafness.3 4 5 Severe persistent pruritus after the use of this artificial colloid was first reported by Parker et al in 1982.2 Although 32% of patients who received etherified starch reported pruritus in a retrospective study,4 few reports of this complication have been published in English.

We report three cases of pruritus induced by etherified starch after heart surgery that were seen by dermatologists from our department over four months. These cases show the importance of considering this diagnosis in patients who develop pruritus after major surgery.

Case reports

Case 1

A 75 year old woman was referred with a one year history of severe generalised pruritus that had begun three weeks after repair of a left ventricular aneurysm. Perioperatively she had been given amiodarone, perindopril, bumetanide, spironolactone, warfarin, ranitidine, and co-codamol. When she had first developed pruritus her cardiologists had suspected a drug reaction, but the pruritus had persisted after some of the drugs had been discontinued or changed. She was also thought to have scabies, but treatment for this was ineffective. On examination she had numerous excoriations on the trunk and limbs. The onset of the pruritus shortly after heart surgery suggested that something that she had been exposed to perioperatively might be responsible; the possibility that she might have received etherified starch was therefore considered. Her cardiothoracic surgeon confirmed that she had indeed received 500 …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe